rss
BMJ Case Reports 2012; doi:10.1136/bcr-2012-007388
  • Unusual association of diseases/symptoms

Repeated activation of mania by atypical antipsychotics in a patient

  1. Ashwati Raghunath
  1. Sunnybrook Health Sciences Centre,Toronto, Ontario, Canada
  1. Correspondence to Dr Ashwati Raghunath,ashwati.r{at}gmail.com

Summary

A 50-year-old, white female patient was diagnosed with schizophrenia in her teens. Her illness did not respond adequately to treatment until she was placed on a combination of fluoxetine and conventional antipsychotics. She discontinued the conventional antipsychotics on a number of occasions, which caused her to become psychotic, but not manic. On two separate occasions she was placed on atypical antipsychotics that were associated with the occurrence of manic symptoms. Once the patient was restarted on conventional antipsychotics, she remained stable.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article